NASHVILLE, Tenn. (WKRN) – Metro police and health officials are sending an urgent message to the public Friday as they continue to see a spike in overdose-related incidents in downtown Nashville.
The agencies are warning of the deadly drug fentanyl coming in various forms, saying recent reports show individuals who thought they were using cocaine.
“It’s just a stark time in terms of the overdose crisis in the county,” Epidemiologist Josh Love with the Metro Public Health Department’s Overdose Response Program said.
Coming off a year with the highest number of overdose deaths in Davidson County, the overdose crisis doesn’t seem to be getting any better.
“Through March compared to the same time last year, overdose deaths are up 23 percent, and if we are talking about more than 700 overdose deaths last year, we are talking we could potentially see almost 800 deaths this year,” Love explained.
Fentanyl seems to be leading the charge.
“If you go back a few years and look at the overdose deaths that were occurring in the county, fentanyl is detected in one of about every five overdose deaths,” Love said. “With what we are seeing this year, almost 80 percent of overdose deaths detect fentanyl.”
Fentanyl is believed to be the cause of three recent overdoses in downtown Nashville that left two men dead. Officials say it also comes in many forms.
“It’s everywhere, it’s highly potent, it’s deadly. It’s coming in pill or powdered form mixed with cocaine, counterfeit pills, fake Xanax, fake oxycodone,” said Love.
A number of agencies have partnered together to help fight the crisis, but Love says it will take the community working together, with naloxone, the opioid overdose reversal medication, helping lead the way.
“It’s one of the few tools we have to combat this epidemic,” Love said.
The health department is encouraging everyone, especially businesses, to carry naloxone as we continue to see an increase in drug overdoses in downtown Nashville.
“We have prevention partners who are going out training individuals in businesses to carry and administer naloxone,” Love explained.
He says naloxone is more important now than ever, with multiple doses required to bring an individual back from an overdose.
“The dosage per patient requiring naloxone is going up, and that’s of course an indicator of potency of substance,” said Love.
He points to importance of spreading their message and making resources available.
“It’s a nationally declared public health emergency; we need to treat it as such and just making sure everybody’s broadly aware of what to do in the event of an overdose where resources are available.”
Help is available for those at risk of an overdose. Click here for more information.